Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Wilmington, NC

July 20, 2002Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 20, 2002, 9:03 PM EDT for Marion County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 9:03 PM EDT (01:03 UTC)
Expired
Jul 20, 2002, 9:30 PM EDT
In force
27 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:35 PM EDTThunderstorm Wind 60 EBritton Neck, SCHorry county 911 reported trees down along Hwy 378.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3757 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS52 KILM 210103
SVRILM
SCC067-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
903 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER BRITTON
  NECK...OR ABOUT 16 MILES WEST OF CONWAY...MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MARION COUNTY AT 920 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3400 7932 3396 7947 3374 7926 3376 7925
          3389 7930

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM EDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 1:45 PM EDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT SAT JUL 20 2002

DOG DAYS OF SUMMER CONTINUE...THO HEAT AND HUMIDITY NOT QUITE AS
OPPRESSIVE TODAY AS PREV DAYS.  BROAD SFC TROF IN PLACE OVER EASTERN
CAROLINAS THIS AFTERNOON...WITH UPPER VORT MAX REFLECTED NICELY BY
CLOUD BAND EXTENDING FROM NEAR RDU TO CAE TO AGS.  PLENTY OF JUICE
AVAILABLE ESP NEAR THE COAST SO WILL HAVE TO WATCH THAT...AS 1ST
PERIOD POPS WILL BE DRIVEN BY HOW MUCH CONVECTION IS ONGOING LATE
THIS AFTERNOON.

MOST OF THE NEXT 7 DAYS WILL FEATURE WEAK TROFINESS OVER THE
CAROLINAS BOTH SFC AND ALOFT.  THIS WILL KEEP TEMPS A BIT MORE IN
LINE WITH CLIMO...AND CONDITIONS A LITTLE MORE UNSETTLED.  ETA/AVN
BOTH DEVELOP A CLOSED SFC LOW OVER THE INLAND CAROLINAS DURING THE
PERIOD.   BELIEVE BOTH MODELS A BIT TOO BULLISH WITH THIS AND
THEREFORE THEIR POPS...BUT WILL GO WITH ISOLATED TO SCATTERED
AFTERNOON/EVENING CONVECTION THRU THU.  GUIDANCE MIN TEMPS NOT BAD
BUT WILL TWEAK MAX TEMPS UP JUST A BIT.

MED RANGE MODELS TRYING TO SHUNT DEEP MOISTURE OFFSHORE BY FRI...BUT
NO REAL FRONT GETS IN HERE.  WILL GO WITH A DRY FCST FRI/SAT BUT
KEEP TEMPS SLIGHTLY ABOVE CLIMO.

CWF:  SW FLOW TO CONTINUE.  STILL BELIEVE AVN IS OVERDOING WINDS
SOMEWHAT...AND WOULD EXPECT SEAS TO RUN A FOOT OR TWO HIGHER AT THE
BUOYS SINCE THE FETCH W/IN 20 NM IS OVER SHALLOW WATERS.  FIGURE 15
KT AND 3-4 FT THRU MOST OF THE FCST.

PRELIMINARY NUMBERS...
ILM   76  92  75  91 /  30  30  20  30
LBT   72  93  72  92 /  30  30  20  30
FLO   74  94  73  93 /  30  30  20  30
MYR   76  89  75  88 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

RAS

In the hours before

Local storm report, Jul 20, 6:18 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
618 PM EDT SAT JUL 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    MAGNOLIA GREENS           NC   WIND GUST
07/20/02   BRUNSWICK                      WIND GUST 65 MPH.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0555 PM    MAGNOLIA GREENS           NC   HAIL
07/20/02   BRUNSWICK                      .75 INCH HAIL REPORTED
                                          BY TRAINED OBSERVER.

0555 PM    MAGNOLIA GREENS           NC   WIND DAMAGE
07/20/02   BRUNSWICK                      DAMAGE TO STEEL FRAME HOUSE
                                          UNDER CONSTRUCTION. REPORTED
                                          BT TRAINED SPOTTER.
MR
Local storm report, Jul 20, 6:26 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
626 PM EDT SAT JUL 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WILMINGTON                NC   WIND DAMAGE
07/20/02   NEW HANOVER                    TREE DOWN ON VEHICLE AT
                                          COLONIAL AND FOREST HILLS.
                                          REPORTED BY 911 DISPATCHER.

RAS
Local storm report, Jul 20, 8:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
858 PM EDT SAT JUL 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 WSW SURFSIDE BEACH      SC   WIND DAMAGE
07/20/02   HORRY                          TREES DOWN IN DEERFIELD
                                          AREA. REPORTED BY HORRY
                                          COUNTY 911.

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:14 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry46 min
Jul 20, 9:58 PM EDTSevere Thunderstorm WarningILMHorry22 min
Jul 21, 3:25 PM EDTSevere Thunderstorm WarningILMGeorgetown65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.